PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Uncountable sets of unit vectors that are separated by more than 1

Volume 232 / 2016

Tomasz Kania, Tomasz Kochanek Studia Mathematica 232 (2016), 19-44 MSC: Primary 46B20, 46B04; Secondary 46E15, 46B26. DOI: 10.4064/sm8353-2-2016 Published online: 2 March 2016


Let $X$ be a Banach space. We study the circumstances under which there exists an uncountable set $\mathcal A\subset X$ of unit vectors such that $\|x-y\| \gt 1$ for any distinct $x,y\in \mathcal A$. We prove that such a set exists if $X$ is quasi-reflexive and non-separable; if $X$ is additionally super-reflexive then one can have $\|x-y\|\geqslant 1+\varepsilon$ for some $\varepsilon \gt 0$ that depends only on $X$. If $K$ is a non-metrisable compact, Hausdorff space, then the unit sphere of $X=C(K)$ also contains such a subset; if moreover $K$ is perfectly normal, then one can find such a set with cardinality equal to the density of $X$; this solves a problem left open by S. K. Mercourakis and G. Vassiliadis (2015).


  • Tomasz KaniaMathematics Institute
    University of Warwick
    Gibbet Hill Rd
    Coventry, CV4 7AL, England
  • Tomasz KochanekInstitute of Mathematics
    Polish Academy of Sciences
    Śniadeckich 8
    00-656 Warszawa, Poland
    Institute of Mathematics
    University of Warsaw
    Banacha 2
    02-097 Warszawa, Poland

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image